This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
Many favorable comments have come from readers of the CLINICAL CARDIOLOGY series sponsored in The Journal by the American Heart Association. The readers find the articles to be practical, succinct, and generally complete. On the last point, the article "How to Avoid Complications of Potent Diuretics" (235:2526, 1976) failed to mention possible clinically important adverse effects of diuretics on calcium and magnesium excretion.As a ready source of reference, an editorial in the British Medical Journal (1:170, 1975) notes that long-term administration of diuretics may cause either hypocalcemia or hypercalcemia, depending on the type of diuretic administered. More important, the thiazide diuretics and furosemide tend to deplete body magnesium stores, thereby producing symptoms of hypomagnesemia (predisposition to ventricular premature contractions, exacerbation of digitalis toxicity, muscular cramps, paresthesias, nausea, and vomiting). The editorial concludes: "Perhaps in the not too distant future we shall be giving our patients on diuretics
Hussey HH. Complications of Diuretics. JAMA. 1976;236(7):820. doi:10.1001/jama.1976.03270080012006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: